Hail, Sheridan
- When
- July 27, 7:55 PM MST
- Where
- Sheridan County, 2.16 mi WSW of Lakeside
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.060, -102.460
Isolated thunderstorms developed over the Nebraska Panhandle during the early evening hours of July 27th. They developed in the vicinity of a surface trough of low pressure, and moved to the east northeast into the western Nebraska Sandhills and portions of the northeastern Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed over the Nebraska Panhandle during the early evening hours of July 27th. They developed in the vicinity of a surface trough of low pressure, and moved to the east northeast into the western Nebraska Sandhills and portions of the northeastern Nebraska Panhandle. Severe thunderstorms produced damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 27, 4:59 PM MST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 659 PM CDT MON JUL 27 2015 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 330 PM CDT MON JUL 27 2015 PRIMARY FORECAST CONCERN IN THE SHORT TERM DEALS WITH CONVECTIVE CHANCES LATE THIS AFTERNOON INTO THE OVERNIGHT. A SECONDARY CONCERN IS THE PASSAGE OF A COLD FRONT...WHICH WILL PROVIDE FOR COOLER...AND DRIER CONDITIONS. FORECAST CONFIDENCE WITH THE CONVECTIVE CHANCES ARE NOT AS HIGH AS ONE WOULD HOPE...ESPECIALLY GIVEN THE RECENT PERFORMANCE OF THE SHORT TERM MODELS. THAT BEING SAID...THE 12Z NAM WITH SUPPORT FROM THE LATEST RAP AND SEVERAL RUNS OF THE HRRR INDICATE TWO FAVORED AREAS FOR DEVELOPMENT LATE THIS AFTERNOON AND EARLY EVENING. THE FIRST IS ALONG A DRYLINE PUSH ACROSS NORTHEAST COLORADO. CURIOUS HOWEVER AS TO WHY THE MODEL IS SO AMBITIOUS WITH THE NORTHEASTWARD EXTEND OF INITIAL CONVECTION INTO SOUTHWEST NEBRASKA...BUT ON FURTHER INVESTIGATION...THE MODEL SEEMS TO BE KEYING ON A SOUTHWEST TO NORTHEAST LINE OF H7 FRONTOGENESIS EXTENDING INTO THE AREA. REGARDLESS THE LATEST MESOSCALE ANALYSIS SHOWS AN ENHANCED AREA OF DEEP LAYER MOISTURE CONVERGENCE ACROSS NORTHWEST KANSAS YIELDING SUPPORT TO THE CONVECTIVE INITIATION IN THE VICINITY OF THE TRI- STATE REGION. INSTABILITY IN THIS AREA IS SIGNIFICANT...BUT DEEP LAYER SHEAR IS LACKING. STORMS MAY HAVE TROUBLE INITIALLY...BUT AS A LLJ STRENGTHENS...CELLS SHOULD GROW UPSCALE INTO A EAST NORTHEAST PROPAGATING MCS. AM CONCERNED WITH THE HEAVY RAIN THREAT AT THIS POINT AS BUFR SOUNDINGS SHOW NEAR RECORD PWATS AT KLBF BEFORE STORM INITIATION...AND STORM MOTIONS OF 15KTS OR SO. IF THE CONVECTIVE COMPLEX MATERIALIZES LATE EVENING TO OVERNIGHT...VERY HEAVY RAINFALL IS POSSIBLE ACROSS OUR SOUTH AS WARM CLOUD DEPTHS INCREASE OVER 11K FEET. THE SECOND AREA OF CONVECTIVE DEVELOPMENT APPEARS TO BE JUST UNDERWAY ACROSS FAR EASTERN WYOMING AND WESTERN NEBRASKA AS THE DRY LINE/THETA GRADIENT MIXES EAST. HOWEVER THE MODELS SEEM TO HAVE STRUGGLED WITH THE AMOUNT OF MIXING TODAY...AND GIVEN NO OTHER DISCERNABLE FEATURES OF LOW-LEVEL CONVERGENCE AT THIS TIME...CONVECTIVE CHANCES ACROSS THE SANDHILLS LATE AFTERNOON ARE IN QUESTION. THE HRRR CONTINUES TO BE FIXED ON A SOLUTION HOWEVER OF CONVECTIVE CLUSTER/S/ SPREADING EAST WITH TIME ACROSS MUCH OF THE SANDHILLS AND NORTHERN NEBRASKA. THE HRRR PICKED UP ON THIS SOLUTION EARLY...AND DID WELL WITH LAST NIGHTS CONVECTION...SO WILL HEAVILY CONSIDER THE GUIDANCE FOR THIS EVENING. EFFECTIVE BULK SHEAR IS LACKING AS OF NOW ACROSS THE SANDHILLS...BUT SLOWLY INCREASES OVER THE NEXT 6 HOURS...WITH SIGNIFICANT CAPE IN PLACE. LARGE HAIL AND GUSTY WIND WILL ALSO BE POSSIBLE WITH THESE CONVECTIVE STORMS. COLD FRONT ARRIVES DRY ASSUMING THE CONVECTION PLAYS OUT AS INDICATED ABOVE...STABLE AND COOLER CONDITIONS WILL FOLLOW FOR TUESDAY. WILL NEED TO MONITOR RH VALUES DURING PEAK HEATING ON TUESDAY ACROSS ZONES 204 AND 210...AS READINGS ARE SHOWN TO FALL BELOW 20 PERCENT. FUELS HOWEVER ARE NOT SUSCEPTIBLE TO LARGE FIRE GROWTH. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 330 PM CDT MON JUL 27 2015 TUESDAY NIGHT...AS SURFACE HIGH PRESSURE BUILDS INTO WESTERN NEBRASKA...CLEAR SKIES...LOWER SURFACE DEWPOINTS IN THE LOW TO MID 40S WILL RESULT IN A RELATIVELY COOL NIGHT. LOWS FROM THE UPPER 40S ERN PNHDL WITH LOWER TO MID 50S MUCH OF WESTERN NEBRASKA. DRY CONDITIONS EXPECTED WEDNESDAY AND WEDNESDAY NIGHT WITH SURFACE HIGH PRESSURE AND A DRIER AIRMASS IN PLACE. WITH DEWPOINTS WEDNESDAY ONLY IN THE MID TO UPPER 40S AND HIGHS AROUND 85...THIS WILL RESULT IN AFTERNOON RELATIVE HUMIDITY FALLING TO ABOUT 25 PERCENT. MOISTURE WILL RETURN TO THE CENTRAL HIGH PLAINS INCLUDING WRN NEBR ON THURSDAY. BY AFTERNOON...ISOLATED TSTMS ARE POSSIBLE MAINLY WEST OF VALENTINE THROUGH NORTH PLATTE THEN LINGER INTO THURSDAY NIGHT ACROSS THE SRN HALF OF THE FA. ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE FRIDAY THROUGH MONDAY WITH NWRLY FLOW PERSISTING ALOFT. LOW LEVEL MOISTURE IS FORECAST TO RESIDE ACROSS THE AREA ONCE AGAIN. TEMPERATURES WILL RANGE FROM NEAR 90 THURSDAY THEN UPPER 80S TO LOWER 90S FRIDAY THROUGH MONDAY. MEDIUM RANGE MODELS AGREE ON A HUDSON BAY LOW PERSISTING WITH AN UPPER RIDGE REMAINING ACROSS THE DESERT SOUTHWEST. THIS WOULD BRING THE POTENTIAL FOR BELOW NORMAL TEMPERATURES TO THE GREAT LAKES REGION...WHILE NORMAL TEMPERATURES WOULD RESIDE ACROSS THE CENTRAL PLAINS INCLUDING WESTERN NEBRASKA. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 654 PM CDT MON JUL 27 2015 A LINE OF THUNDERSTORMS SHOULD MOVE EAST ACROSS NORTHERN NEBRASKA AHEAD OF A COLD FRONT TONIGHT. IT IS UNCERTAIN IF THIS LINE WILL DEVELOP SOUTHWARD INTO SOUTHWEST NEBRASKA...AND HAVE REMOVED THE MENTION OF STORMS FROM THE NORTH PLATTE TAF. OTHERWISE SOUTH WINDS WILL SHIFT TO THE NORTHWEST LATER TONIGHT AS THE COLD FRONT CROSSES THE AREA. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JACOBS LONG TERM...ROBERG AVIATION...TAYLOR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 329 PM CDT MON JUL 27 2015 ...FOR TYPO... NEZ004>010-022>029-035>038-056>059-069>071-094-282030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 329 PM CDT MON JUL 27 2015 /229 PM MDT MON JUL 27 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON OVER THE EASTERN PANHANDLE AND SOUTHWESTERN NEBRASKA ALONG A SURFACE BOUNDARY...AND THEN MOVE EAST THROUGHOUT THE NIGHTTIME HOURS. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER...HEAVY RAINFALL COULD ALSO BECOME A THREAT GIVEN THE SLOW STORM NATURE THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. GENERAL THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) MOLDAN
The North Platte radar (KLNX), 156 km away, was scanning. The volume nearest the first event began at 02:55 UTC.
5 thunderstorm wind, 3 hail. Local standard time, as filed.
Thunderstorm wind gust of 60 MPH measured with a Davis instrument.
Weather spotter estimated winds of 60 MPH on the west side of Hyannis.
Thunderstorm wind gust estimated at 60 MPH at this location.
Thunderstorm wind gusts of 70 MPH estimated at this location.
Thunderstorm wind gusts, estimated at 60 MPH, lasted 15 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587878, 587880, 587881, 587882, 587883, 587884, 587879, 587885.